Petechiae (red dots on skin) & warfarin

Help Support ValveReplacement.org:

slipkid

Well-known member
Joined
Jun 12, 2014
Messages
245
Location
Schwenksville, PA, USA
Am curious if anyone else has these post-surgey, especially if on warfarin.

Looks kind of like this:

1623159415538.png



I started getting red dots on my shins both legs a few weeks after heart attack/emergency OHS/double bypass/AVR and going on warfarin.

The # of the dots has grown & grown over time (been about 6-7 years since my OHS) & now the fronts of my shins both legs are covered with them.

When I first noticed them and showed them to my PCP during my post-surgery recovery he first said something like usually only people with jobs like teachers who are on their feet all day get this. But I had not even been back to work yet (at work I am on my feet walking or standing about 10-11 hours a day though). He told me not to be concerned. I can't recall if we discussed it as being due to taking warfarin (causing blood to leak out of capillaries in my legs & bleed) or also perhaps caused by how post-surgery I now have a "veinous insufficiency" in both of my legs since the surgeon took a vein out of my right leg to use for one of my bypasses.

Two different cardiologists have seen these spots on my shins and neither said anything about them (& I did not bother to ask since they acted like there was nothing to see etc).

Anyone else have this?. Again just curious about others' experience.
 

Superman

Well-known member
Joined
Oct 3, 2009
Messages
1,201
Location
Grand Rapids, MI, USA
Is it hot where you are and have you been walking a lot? I know you said you’re not working, but if it’s hot out and you’re talking long walks, that can be all it takes.
 

egar

Active member
Joined
Apr 11, 2019
Messages
30
I've only seen this once and then it was not related to warfarin or heart surgery. I was hiking in Ireland during an unusually hot spell there with temperatures in the 85F / 30C. (Both conditions that @Superman mentions)

One of our party (a doctor) developed this condition over a couple of days. He was not on warfarin or had any other cardio-vascular issues. He said this had happened to him before and it goes away over a couple of weeks. Me, the one on warfarin, had nothing like this, but we all did the same hike.
 

pellicle

Professional Dingbat
Joined
Nov 4, 2012
Messages
8,327
Location
Queensland, OzTrayLeeYa
Hi I've not had it, but if as mentioned above its something that occurs in hot conditions (I've sure hiked in up to +40C and never seen it) then its entirely possible that its related to micro rupture of capillaries near the skin and could be as a result of the moving of blood to the surface for cooling.

If this is the case then it may just be exacerbated by warfarin (which of course is exacerbated by bleeds. I would be concerned if it continues to develop (a sign its continuing issue). You may have already read this: Petechia - Wikipedia

However the stains will persist for a while until the phagocytes clear it up.
 

Warrick

Well-known member
Joined
Dec 27, 2015
Messages
664
Location
New Zealand
Yep I have petachie on the tops of both my feet, been there a few years.
Doctor said its from warfarin and from what Ive read its just iron deposits from micro bleeds under the skin.
So “normal” for some and nothing to worry about.
 

Superman

Well-known member
Joined
Oct 3, 2009
Messages
1,201
Location
Grand Rapids, MI, USA
Long term, it can leave what can be described as rust stains on your legs. I have some of this on my lower legs. Lots of walking in the Florida sun at Disney World and well as hiking out in the American west and down in the Smoky Mountains have contributed.
 

RobThatsMe

Well-known member
Joined
Jun 11, 2001
Messages
1,441
Location
USA - TN
I also have this condition, and it happens in warm weather when I am wearing shorts or a bathing suit, unless I put on at least a 30 SPF sunscreen. I looked up reactions to the meds I take, warfarin and blood pressure meds, and found that some of my meds make me photosensitive to the sun,
If I wear long pants, I don't get this either. First time it happened was 3 months after my 1st valve replacement and I was on vacation in Maui. Wow, I looked like a bad case of the measles there.

Anyway, that is my experience, and how I deal with it.,
Cheers,
Rob
 

mecretired

Well-known member
VR.org Supporter
Joined
Apr 28, 2010
Messages
246
Location
Southeast Missouri, USA
I am on warfarin. I’ve noticed that I have the same spots when I spend a lot of time in the sun. I wasn’t sure what it was. Good to know it’s nothing to worry about.
 

Jholt

New member
Joined
Jan 8, 2021
Messages
4
I have had them as well. Mine come and go usually on hands or feet, and related to stress, very hot or cold temps, heavy work. Never got them before the warfarin. I think everyone is different so I would press the docs especially if they get worse or don't subside.
 

slipkid

Well-known member
Joined
Jun 12, 2014
Messages
245
Location
Schwenksville, PA, USA
Thanks for the comments.

Mine have never gone away once they started after surgery. They've only increased although now that you (someone above) mentioned it some do look like "rust stains". Others look new. I have had these year round, never noticed any more in the summer although where I work (like last 2 days) has been hot & humid (in the 90's with 60% humidity) which makes me ill. I get very sick there during the summertime, I cannot take the hot weather for 12 hours at a time, have passed out once and almost passed out numerous times. Last summer had 2 very bad episodes and had to be taken up to air conditioned breakroom via wheelchair twice, after which my Dr put his foot down so to speak and made me go on a 30 day forced absence until the heat died down (long story).

Had a rough time last 2 days and am dreading the next 3 months in that hellhole of a job like you would not believe, is absolute torture, but I digress. Was just curious about the "chia pet" experiences of others up here.
 
Top